Hail, Crawford
- When
- April 21, 6:42 PM CST
- Where
- Crawford County, Frontenac
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.450, -94.700
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 2:51 PM CST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 351 PM CDT THU APR 21 2005 .DISCUSSION... INITIAL BAND OF CONVECTION MOVING THROUGH SOUTHWEST AND SOUTH CENTRAL MO IS LIKELY TO BE ONLY THE FIRST WAVE...AS NEW CONVECTION IS ATTEMPTING TO FIRE ALONG COLD FRONT FROM FAR NE KANSAS INTO NE OKLAHOMA. WILL KEEP SEVERE THUNDERSTORM CHANCES GOING THROUGH THE EVENING AS COLD FRONT MOVES INTO UNSTABLE ATMOSPHERE. ETABUFR SOUNDING IN FAR SE KANSAS SHOWS MLCAPES OF AROUND 2500 J/KG BY 00Z. LARGE AREA OF THIS CAPE EXISTS IN THE -10 C TO -30 C LAYER...SO THINK LARGE HAIL IS LIKELY. WIND PROFILES ARE NEARLY UNIDIRECTIONAL AND RELATIVELY WEAK...SO TORNADIC THREAT IS LOW EXCEPT FOR THE NORTHERNMOST COUNTIES IN CENTRAL MO NEAR THE WARM FRONT WHERE A TORNADO WATCH IS IN EFFECT UNTIL 11 PM. UP UNTIL 345 PM...CONVECTION NEAR THIS BOUNDARY HAS BEEN CONFINED TO AREAS JUST NORTH OF THE CWA HOWEVER. BAND OF CONVECTION NEAR THE COLD FRONT WILL SWEEP RAPIDLY THROUGH THE CWA TONIGHT. CHILLY CANADIAN AIRMASS WILL THEN BUILD RAPIDLY INTO THE REGION ON FRIDAY ON STRONG NORTHWEST WINDS. VERY TIGHT SURFACE PRESSURE GRADIENT WILL CREATE WINDS LIKELY REACHING 20 TO 30 MPH TOMORROW AFTERNOON WITH HIGHER GUSTS POSSIBLE. NEXT CONCERN IS WITH POTENTIAL FROST/LIGHT FREEZE. SATURDAY MORNING WILL LIKELY SEE MID 30S IN SOME SPOTS...HOWEVER WIND SPEEDS WILL LIKELY STAY UP ENOUGH TO PRECLUDE WIDESPREAD FROST. SATURDAY NIGHT AND SUNDAY MORNING ARE ANOTHER STORY...WITH CLEAR SKIES AND WINDS DROPPING OFF. LOW TO MID 30S ARE LIKELY...AND SOME TRADITIONALLY COLDER SPOTS COULD DROP JUST BELOW FREEZING. A FROST ADVISORY WILL LIKELY BE NEEDED. EXTENDED FORECAST HAS LOW CONFIDENCE LEVEL WITH MULTIPLE SHORTWAVES MOVING THROUGH. HAVE FOLLOWED HPC GUIDANCE FAIRLY CLOSELY AFTER TUESDAY. BROWNING && .AVIATION... FOR THE 18Z TAFS...CUMULUS FIELD SHOULD CONTINUE TO BLOSSOM THIS AFTERNOON WITH SCT TO OCCASIONALLY BKN DECK AROUND FL030. POCKET OF STRATUS/STRATOCUMULUS OVER NORTHERN OKLAHOMA WILL MOVE INTO THE JLN AREA FOR A COUPLE HOURS EARLY THIS AFTERNOON AND BKN-OVC CIGS NEAR FL030 POSSIBLE. KEPT JLN TAF VFR BUT POTENTIAL DOES EXIST FOR SOME BORDERLINE MVFR CIGS EARLY THIS AFTERNOON. PERIOD OF THUNDERSTORMS LIKELY AT THE TERMINALS THIS EVENING AS THE FRONT/DRYLINE MARCH ACROSS THE AREA. POTENTIAL DOES EXIST FOR LARGE HAIL AND DAMAGING WINDS AT THE TERMINALS THIS EVENING...HOWEVER KEPT HAIL/WIND OUT OF THIS TAF ISSUANCE PENDING MORE DEFINITE TIMING/INTENSITY OF THUNDERSTORMS. GUSTY NORTHWEST WINDS WILL DEVELOP FRIDAY MORNING WITH GUSTS TO 25KT POSSIBLE BY THE END OF THIS TAF CYCLE. ROBUST COLD AIR STRATOCUMULUS DECK SHOULD BLOSSOM FRIDAY MORNING ONCE THE SUN BREAKS OUT. IZZI && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU APR 21 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU APR 21 2005
...SEVERE STORMS LIKELY LATE THIS AFTERNOON AND TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SCATTERED SEVERE THUNDERSTORMS WITH:
HAIL TO THE SIZE OF BASEBALLS.
DAMAGING WINDS IN EXCESS OF 60 MPH.
VERY HEAVY RAINFALL AND LOCALIZED FLOODING.
AN ISOLATED TORNADO OR TWO.
AREAS AFFECTED AND TIMING:
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH
LARGE HAIL THE PRIMARY THREAT.
MORE SIGNIFICANT SEVERE THUNDERSTORMS ARE THEN FORECAST TO DEVELOP
OVER EASTERN KANSAS LATE THIS AFTERNOON...MOVING INTO WESTERN
PORTIONS OF THE OUTLOOK AREA BETWEEN 5 PM AND 9 PM. STRONG TO
SEVERE THUNDERSTORMS WILL THEN MOVE EASTWARD ACROSS THE REMAINDER
OF THE OUTLOOK AREA THIS EVENING INTO THE OVERNIGHT HOURS.
THE HIGHEST RISK FOR SUPERCELLS WITH VERY LARGE HAIL AND AN
ISOLATED TORNADO EXISTS WEST OF AN OSCEOLA TO CASSVILLE LINE
BETWEEN 5 PM AND 10 PM THIS EVENING.
DISCUSSION:
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS A WEAK
DISTURBANCE MOVES ACROSS THE AREA. WINDS ALOFT WILL INITIALLY NOT
BE STRONG ENOUGH TO SUPPORT SUPERCELLS...HOWEVER ISOLATED STORMS
COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER.
OF GREATER CONCERN WILL BE THE THUNDERSTORMS FORECAST TO MOVE INTO
WESTERN PORTIONS OF THE OUTLOOK AREA THIS EVENING. BY THEN...WINDS
ALOFT WILL LIKELY HAVE INCREASED SUBSTANTIALLY AND WILL SUPPORT
SUPERCELLS WITH VERY LARGE AND POTENTIALLY DAMAGING HAIL...IN
ADDITION TO DAMAGING WINDS. THERE IS ALSO SOME POTENTIAL FOR AN
ISOLATED TORNADO OR TWO OVER WESTERN PORTIONS OF THE OUTLOOK AREA
THIS EVENING.
THUNDERSTORMS ARE THEN FORECAST TO MOVE ACROSS THE REMAINDER OF
THE OUTLOOK AREA LATE THIS EVENING AND INTO THE OVERNIGHT HOURS.
THE SEVERITY OF THE THUNDERSTORMS WILL LIKELY DIMINISH SOME AFTER
9 OR 10 PM...HOWEVER SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN
EXCESS OF 60 MPH AND HAIL UP TO AROUND 1 INCH IN DIAMETER WILL
REMAIN POSSIBLE THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
MUCH COLDER AIR WILL WORK INTO THE MISSOURI OZARKS AND
SOUTHEAST KANSAS FRIDAY NIGHT AND SATURDAY NIGHT. TEMPERATURES
ARE EXPECTED TO DROP INTO THE MID TO UPPER 30S FRIDAY NIGHT...THEN
INTO THE LOW TO MIDDLE 30S SATURDAY NIGHT. WHILE NORTHWEST WINDS
WILL LIKELY PREVENT FROST FROM FORMING FRIDAY NIGHT...DIMINISHING
WINDS AND CLEAR SKIES ON SATURDAY NIGHT WILL LIKELY RESULT IN
WIDESPREAD FROST.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND
TUESDAY...THEN AGAIN ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AS EARLY AS THIS AFTERNOON...AND
WILL LIKELY BE NEEDED THIS EVENING.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
BROWNING/IZZISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 519 PM CDT THU APR 21 2005 MOZ058-212245- MARIES- 519 PM CDT THU APR 21 2005 ...SIGNIFICANT WEATHER ADVISORY FOR MARIES COUNTY UNTIL 545 PM CDT... AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF VIENNA...OR 13 MILES NORTH OF ROLLA...AND MOVING NORTHEAST AT 30 MPH. THIS STORM WILL BE... 5 MILES SOUTHEAST OF BELLE BY 540 PM CDT. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. SAW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 611 PM CDT THU APR 21 2005 MOZ055-058-066>069-220600- BENTON MO-CAMDEN MO-HICKORY MO-MORGAN MO-ST. CLAIR MO- VERNON MO- THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF TORNADO WATCH 178 AND HAS ISSUED TORNADO WATCH 181 UNTIL 1 AM CDT FOR THE FOLLOWING AREAS IN KANSAS THE NEW WATCH INCLUDES 1 COUNTY IN SOUTHEAST KANSAS BOURBON IN MISSOURI THE NEW WATCH INCLUDES 6 COUNTIES IN CENTRAL MISSOURI BENTON CAMDEN HICKORY MORGAN ST. CLAIR IN SOUTHWEST MISSOURI VERNON THIS INCLUDES THE CITIES OF...HERMITAGE...CROSS TIMBERS... OSAGE BEACH...CAMDENTON...NEVADA...APPLETON CITY...OSCEOLA... VERSAILLES...STOVER...FORT SCOTT...WARSAW AND COLE CAMP. KSZ097-101-MOZ057>058-070>071-077>083-088>098-101>106 -220600- CHEROKEE KS-CRAWFORD KS-BARRY MO-BARTON MO-CEDAR MO- CHRISTIAN MO-DADE MO-DALLAS MO-DENT MO-DOUGLAS MO- GREENE MO-HOWELL MO-JASPER MO-LACLEDE MO-LAWRENCE MO- MCDONALD MO-MARIES MO-MILLER MO-NEWTON MO-OREGON MO- OZARK MO-PHELPS MO-POLK MO-PULASKI MO-SHANNON MO- STONE MO-TANEY MO-TEXAS MO-WEBSTER MO-WRIGHT MO- THE NATIONAL WEATHER SERVICE HAS CANCELED A PORTION OF SEVERE THUNDERSTORM WATCH 177 AND HAS ISSUED TORNADO WATCH 181 UNTIL 1 AM CDT FOR THE FOLLOWING AREAS IN KANSAS THE NEW WATCH INCLUDES 2 COUNTIES IN SOUTHEAST KANSAS CHEROKEE CRAWFORD IN MISSOURI THE NEW WATCH INCLUDES 28 COUNTIES IN CENTRAL MISSOURI MARIES MILLER PHELPS PULASKI IN SOUTH CENTRAL MISSOURI DENT HOWELL OREGON SHANNON TEXAS IN SOUTHWEST MISSOURI BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY WEBSTER WRIGHT THIS INCLUDES THE CITIES OF...MARSHFIELD...ROGERSVILLE... MOUNTAIN GROVE...MANSFIELD...NIXA...OZARK...BOLIVAR... KIMBERLING CITY...CRANE...ROLLA...NEOSHO...FORT LEONARD WOOD... DIXON...WINONA...EMINENCE...LEBANON...BELLE...VIENNA...MONETT... CASSVILLE...BAXTER SPRINGS...COLUMBUS...GALENA...SALEM...AVA... AURORA...MOUNT VERNON...MARIONVILLE...THAYER...ALTON... GREENFIELD...LOCKWOOD...WEST PLAINS...WILLOW SPRINGS...HOUSTON... LICKING...BUFFALO...JOPLIN...CARTHAGE...LAMAR...GAINESVILLE... THEODOSIA...PITTSBURG...ANDERSON...PINEVILLE...SPRINGFIELD... REPUBLIC...ELDON...LAKE OZARK...EL DORADO SPRINGS...STOCKTON... BRANSON AND FORSYTH.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 PM CDT THU APR 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 10 W HIATTVILLE 37.72N 95.06W
04/21/2005 BOURBON KS LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT. DEBRIS AND ROTATION.
UNCONFIRMED TORNADO.
AFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
643 PM CDT THU APR 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL COLUMBUS 37.17N 94.83W
04/21/2005 1.50 INCH CHEROKEE KS EMERGENCY MNGR
HALF DOLLAR HAIL REPORTED BY EM FROM FAULKNER TO COLUMBUS
LDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT THU APR 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 12 N VIENNA 38.35N 91.95W
04/21/2005 1.00 INCH MARIES MO LAW ENFORCEMENT
EMS REPORTED QUARTER SIZE HAIL TO LAW ENFORCEMENT
LDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CDT THU APR 21 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 2 N MC CUNE 37.38N 95.02W
04/21/2005 1.75 INCH CRAWFORD KS LAW ENFORCEMENT
0650 PM TORNADO MC CUNE 37.35N 95.02W
04/21/2005 CRAWFORD KS LAW ENFORCEMENT
0658 PM HAIL 7 S (VIH)ROLLA/VICHY ARP38.03N 91.77W
04/21/2005 1.25 INCH MARIES MO LAW ENFORCEMENT
0720 PM TORNADO 2 W CHEROKEE 37.35N 94.86W
04/21/2005 CRAWFORD KS LAW ENFORCEMENT
AFThe Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447412.